- Question from RK: My mother is going through six doses of chemo. After the third dose, besides losing all her hair just after the first dose, her nails have blackened. Is this a normal side effect? Will her nails return to their normal color?
Jennifer Griggs, M.D., M.P.H.
Skin and nail changes can be seen with several different types of chemotherapy. Women with darker complexions notice this more. You can even see dark pigmentation in the mouth.
All of these changes are reversible and will go away. Toenails can take a long time to grow back to normal. Fingernails tend to grow more quickly. If your mother is receiving Taxotere and develops pain or drainage in the fingernails, she should see her doctor and possibly be treated for an infection if one is shown to be present. If she is just having darkening of the nails with no pain or drainage, there is no need for concern. Some women can feel very self-conscious about this effect, however, and telling her that these are normal side effects may help her feel better.
- Marisa Weiss, M.D. Is it OK to wear dark nail polish on your toenails to hide some of these changes?
- Jennifer Griggs, M.D., M.P.H. You can wear nail polish on both toenails and fingernails unless you have pain or drainage. In that case, nail polish could hide an infection.
- Marisa Weiss, M.D. What about those glue-on nails?
- Jennifer Griggs, M.D., M.P.H. Many women with acrylic or other false nails choose to remove them. Ask your doctor whether it is OK for you to keep them on. Some women notice during chemotherapy that their nails grow quickly and are strong, making the artificial nails more of a pain in the neck than a help.
The Ask-the-Expert Online Conference called Chemotherapy Updates featured Jennifer Griggs, M.D., M.P.H. and Marisa Weiss, M.D. answering your questions about advances in chemotherapy treatment: different types of drugs and regimens, how to reduce or eliminate unpleasant side effects, and more.
Editor's Note: This conference took place in February 2002.
The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.
A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.